Estimating the variance of estimated trends in proportions when there is no unique subject identifier

William K. Mountford, Stuart R. Lipsitz, Garrett M. Fitzmaurice, Rickey E. Carter, Jeremy B. Soule, John A. Colwell, Daniel T. Lackland

Research output: Contribution to journalArticlepeer-review

2 Scopus citations


Longitudinal population-based surveys are widely used in the health sciences to study patterns of change over time. In many of these data sets unique patient identifiers are not publicly available, making it impossible to link the repeated measures from the same individual directly. This poses a statistical challenge for making inferences about time trends because repeated measures from the same individual are likely to be positively correlated, i.e., although the time trend that is estimated under the naïve assumption of independence is unbiased, an unbiased estimate of the variance cannot be obtained without knowledge of the subject identifiers linking repeated measures over time. We propose a simple method for obtaining a conservative estimate of variability for making inferences about trends in proportions overtime, ensuring that the type I error is no greater than the specified level. The method proposed is illustrated by using longitudinal data on diabetes hospitalization proportions in South Carolina.

Original languageEnglish (US)
Pages (from-to)185-193
Number of pages9
JournalJournal of the Royal Statistical Society. Series A: Statistics in Society
Issue number1
StatePublished - Jan 2007


  • Generalized estimating equations
  • Longitudinal data
  • Maximal correlation
  • Type I error

ASJC Scopus subject areas

  • Statistics and Probability
  • Social Sciences (miscellaneous)
  • Economics and Econometrics
  • Statistics, Probability and Uncertainty


Dive into the research topics of 'Estimating the variance of estimated trends in proportions when there is no unique subject identifier'. Together they form a unique fingerprint.

Cite this